Idaho, 2003

Wildfire in Idaho, July 20 to 31, 2003

July 20 to 31, 2003 · NWS PIH · 1 event in 1 county or zone

1500 acre Crystal Creek wildfire 18 miles north/northwest of Stanley. Burned sub-alpine fur, brush and grass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

1500 acre Crystal Creek wildfire 18 miles north/northwest of Stanley. Burned sub-alpine fur, brush and grass. Cost to suppress 1.5 million dollars. No property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 20, 8:30 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 8:30 AM MST, 5 hours 30 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
930 AM MDT SUN JUL 20 2003

TRENDS ON WV LOOP CONTINUE TO SHOW GOOD AGREEMENT WITH AVAILABLE
06/12Z MODELS.  MID/UPPER LEVEL MOISTURE BAND OVER SRN ID/UT/NV
BORDER CONTINUES TO ERODE AS MOISTURE IS STRETCHED EAST/WEST AND
DRIER AIR SLIDES IN FROM THE NORTH.  THUS...CHANCE OF ANY PRECIP IS
MINIMAL WITH EXCEPTION OF SRN HIGHLANDS NEAR THE BORDER WITH UT/NV.
OTHERWISE...ANOTHER SERIES OF HOT/DRY DAYS IN STORE FOR NEXT COUPLE
OF DAYS.  CURRENT FORECAST COVERS SO NO UPDATES THIS MORNING.

DSH

KSFX...OPERATIONAL...VCP 32.

.PIH...NONE.
Hazardous weather outlook, Jul 20, 5:00 AM MST, 9 hours before
IDZ017>023-031-032-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Custer

When
July 20, 2:00 PM MST to July 31, 2:00 PM MST
Where
Custer County, 18 mi NNW of Stanley
Reported by
GOVT OFFICIAL
Coordinates
44.241, -114.282 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376576.